MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71352503
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Osteolysis (2377); Metal Related Pathology (4530); Unspecified Tissue Injury (4559)
Date of Event 08/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a right total hip arthroplasty performed on (b)(6) 2013, the plaintiff experienced pain.Therefore the patient underwent a revision surgery on (b)(6) 2022, in which evidence of soft tissue reaction around the hip implant was observed, and once the modular neck was dis-impacted, there was evidence of metal debris on the taper junction.There was osteolysis around the proximal femur (paproski iiia) and the acetabulum (paproski iib).All components were explanted and replaced with a thr system from a competitor.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: additional information in b5, b7.H11: corrected information in h6 (medical device problem code and health effect - clinical code).
 
Event or Problem Description
It was reported that, after a right total hip arthroplasty performed on (b)(6) 2013, the plaintiff experienced pain.Therefore the patient underwent a revision surgery on (b)(6) 2022, in which evidence of soft tissue reaction around the hip implant was observed, and once the modular neck was dis-impacted, there was evidence of metal debris on the taper junction.There was osteolysis around the proximal femur (paproski iiia) and the acetabulum (paproski iib).Intraoperatively, a calcar crack was also noticed.All components were explanted and replaced with a thr system from a competitor.The patient had good recovery, however, about a month after the revision surgery, he sustained an acute greater trochanter fracture; which was treated without surgical intervention and appears to have healed.He also sustained a post revision dislocation, treated with a closed reduction.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, patient had a right tha (b)(6) 2013 and a revision 9-years post implantation.The revision operative report noted, ¿the trunnion of the modular neck was inspected, and black debris was present on the trunnion consistent with metallosis.The tissue adjacent to the hip was stained a tan, brown color, but there was no large pseudotumor.There was a significant portion of the acetabular component overhanging the patient's native bony anatomy.There were areas of osteolysis around the acetabular rim, with small superior lateral defect.¿ all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Although the clinical root cause of the reported metallosis cannot be definitively confirmed, the position of the acetabular component cannot be ruled out as a contributing factor to the reported pain and metallosis.It cannot be concluded the reported pain and metallosis was related to a mal performance of the implant or implant failure.The patient impact beyond the reported pain, revision and possibly the post revision fracture cannot be determined with the information provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that prior to closure, the surgical site should be thoroughly cleaned of bone chips, extraneous cement, ectopic bone, etc.Foreign particles at the metal and/or plastic interface may cause excessive wear and/or friction.Besides, the possible adverse effects revealed that with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign-body reaction to particulate wear debris.Additionally, review of the instructions for use documents for total hip systems revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.Besides, with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign body reaction to particulate wear debris.Osteolysis can lead to future complications necessitating the removal or replacement of prosthetic components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk levels are still adequate.A historical review for the stem with stiktite and the modular neck concluded that this event was previously identified and addressed through the following actions: a voluntary market removal for the affected lots of modular neck hip prostheses due to a higher than anticipated complaint and adverse event trend, the associated stems were also removed from the market.A historical review for the spherical head screws (30mm and 35mm), oxinium femoral head, acetabular shell and acetabular liner concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include implant corrosion, irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, patient had a right tha (b)(6) 2013 and a revision 9-years post implantation.The revision operative report noted, ¿the trunnion of the modular neck was inspected, and black debris was present on the trunnion consistent with metallosis.The tissue adjacent to the hip was stained a tan, brown color, but there was no large pseudotumor.There was a significant portion of the acetabular component overhanging the patient's native bony anatomy.There were areas of osteolysis around the acetabular rim, with small superior lateral defect.¿ all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Although the clinical root cause of the reported metallosis cannot be definitively confirmed, the position of the acetabular component cannot be ruled out as a contributing factor to the reported pain and metallosis.It cannot be concluded the reported pain and metallosis was related to a mal performance of the implant or implant failure.The patient impact beyond the reported pain, revision and possibly the post revision fracture cannot be determined with the information provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that prior to closure, the surgical site should be thoroughly cleaned of bone chips, extraneous cement, ectopic bone, etc.Foreign particles at the metal and/or plastic interface may cause excessive wear and/or friction.Besides, the possible adverse effects revealed that with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign-body reaction to particulate wear debris.Additionally, review of the instructions for use documents for total hip systems revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.Besides, with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign body reaction to particulate wear debris.Osteolysis can lead to future complications necessitating the removal or replacement of prosthetic components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk levels are still adequate.A historical review for the stem and the modular neck concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".Smf stems were obsoleted in the system.Containment actions were taken which prevented distribution of the product.However, on 2019 modular necks were made available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a stem that is remaining implanted outweigh the risks of not using a recalled modular neck.A historical review for the spherical head screws (30mm and 35mm), oxinium femoral head, acetabular shell and acetabular liner concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical assembly, abnormal motion over time, irregular implant interaction and neck selection.Corrective and preventive actions were previously initiated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6 (investigation findings).

Brand Name
SMF STEM WITH STIKTITE SZ 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16448358
Report Number1020279-2023-00421
Device Sequence Number5844048
Product Code LPH
UDI-Device Identifier03596010619594
UDI-Public03596010619594
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K080625
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2023
Device Model Number71352503
Device Catalogue Number71352503
Device Lot Number13DM02999
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Supplement Date Received by Manufacturer02/28/2023
04/05/2023
01/29/2024
Initial Report FDA Received Date02/27/2023
Supplement Report FDA Received Date03/08/2023
04/24/2023
01/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/03/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0945-2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HIGH OFFSET NEUTRAL MODULAR NECK, LOT#:12LTM0006C.; OXINIUM FEM HD 12/14 36 MM +0. LOT#:13BM07919.; R3 20 DEG XLPE ACET LNR 36MM X 58MM, LOT#:12FM0482.; R3 3 HOLE ACET SHELL 58MM, LOT#:11DM14618.; REF SPHER HEAD SCREW 30MM, LOT#:13DM17790.; REF SPHER HEAD SCREW 35MM, LOT#:12AM12518.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age62 YR
Patient SexMale